Missouri, 2001

Damaging Wind in Missouri, July 12, 2001

July 12, 2001 · NWS SGF · 1 event in 1 county or zone

Thunderstorm winds caused trees to be uprooted across northern areas of Springfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorm winds caused trees to be uprooted across northern areas of Springfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 12, 1:25 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 12, 1:25 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 AM CDT THU JUL 12 2001

PRIMARY FORECAST CONCERNS INCLUDE SEVERE WEATHER AND FLOOD THREAT
TODAY.

CONVECTIVE COMPLEX ORGANIZING OVER NORTHWEST MISSOURI AT 07Z WAS
TAKING AIM AT SOUTHERN MISSOURI.  STRENGTHENING COLD POOL WILL CAUSE
THIS CONVECTION TO ACCELERATE INTO THE OZARKS THE NEXT FEW HOURS.

TROUGH OUT EAST AND PERSISTENT RIDGE CENTERED OVER THE SOUTHERN
PLAINS WILL KEEP THE REGION UNDER NORTHWEST FLOW ALOFT.  EMBEDDED
SHORTWAVE SLIDING SOUTHEAST OUT OF NEBRASKA WILL SUPPORT THIS
MORNINGS ACTIVITY AND SUPPER REDEVELOPMENT THIS AFTERNOON AS IT
PUSHES ACROSS SOUTHWEST MISSOURI.  RIDGE WILL RETROGRADE OVER THE
NEXT FEW DAYS ALLOWING SURFACE HIGH PRESSURE AND ACCOMPANYING DRIER
AIR TO SETTLE INTO THE AREA FRIDAY AND INTO THE WEEKEND. WILL
GENERALLY FOLLOW THE ETA WHICH SEEMS TO HAVE REASONABLE HANDLE ON
CURRENT SITUATION.

FOR TODAY...I WILL EXPAND THE FLASH FLOOD WATCH BASED ON APPROACHING
COMPLEX.  PRECIPITABLE WATER AMOUNTS NEAR 2 INCHES AND 850 MB
DEWPOINTS AROUND 15 DEGREES C WILL SUPPORT TORRENTIAL DOWNPOURS.
PRIMARY WIND THREAT WILL BE EARLY THIS MORNING ACROSS CENTRAL
MISSOURI BEFORE THE STORMS WEAKEN.  OUTFLOW FROM MORNING CONVECTION
WILL REINFORCE THE BOUNDARY OVER SOUTHWEST MISSOURI THIS AFTERNOON
WHERE ACTIVITY SHOULD REDEVELOP.

THUNDERSTORMS ALONG WITH SEVERE WEATHER THREAT WILL FOCUS OVER
SOUTHWEST MISSOURI THIS EVENING BEFORE SAGGING SOUTH INTO ARKANSAS.
DRIER AIR WILL SPREAD INTO THE AREA FRIDAY AS SURFACE HIGH PRESSURE
BUILDS INTO THE MIDWEST.

IN THE EXTENDED...THE RIDGE WILL BUILD BACK INTO REGION EARLY NEXT
WEEK BRINGING THE RETURN OF HOT AND HUMID CONDITIONS.

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY...
FCSTID = 11
SGF   83  63  84  63 /  60  50  30  20
JLN   84  64  84  63 /  60  50  30  20
UNO   81  63  83  62 /  60 : 40  20  20
VIH   78  61  82  62 /  70  40  20  20

.SGF...
MO...FLASH FLOOD WATCH FOR THURSDAY FOR ZONES MOZ055>058...
MOZ066>071...MOZ078>081...MOZ089.

KS...NONE.

FOSTER

In the hours before

Special weather statement, Jul 12, 12:55 AM CST, 4 hours 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
155 AM CDT THU JUL 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 547...IN EFFECT UNTIL 800 AM CDT THURSDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...
HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD...
STOCKTON AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA `WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.
Local storm report, Jul 12, 4:33 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
533 AM CDT THU JUL 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 AM    CAMDENTON                 MO   WIND DAMAGE
07/12/01   CAMDEN                         LARGE LIMBS DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 12, 4:36 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 AM CDT THU JUL 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 AM    LAKE OZARKS               MO   WIND DAMAGE
07/12/01   CAMDEN                         TREE DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jul 12, 4:55 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 AM CDT THU JUL 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 AM    DIXON                     MO   64 MPH TSTM GUST
07/12/01   PULASKI                        TREE DOWN. REPORTED BY
                                          PUBLIC.

0540 AM    5 S OSCEOLA               MO   FLOOD
07/12/01   ST.CLAIR                       WATER COVERING ROAD AT
                                          LOW WATER CROSSING.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 12, 5:00 AM CST, 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT THU JUL 12 2001

...SEVERE THUNDERSTORMS AND LOCALIZED FLOODING POSSIBLE TODAY...

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE SOUTHEAST
ACROSS THE OZARKS THIS MORNING.  THESE STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...DIME SIZE HAIL...
FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL.  RAINFALL RATES OF ONE
TO THREE INCHES PER HOUR COULD RESULT IN FLASH FLOODING.

THE COMPLEX OF STORMS WILL WEAKEN LATER THIS MORNING AS IT MOVES
ACROSS SOUTHERN MISSOURI.  HOWEVER THUNDERSTORMS WILL REDEVELOP
ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS THIS AFTERNOON AND
EVENING.  THESE STORMS WILL AGAIN HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND LOCALIZED FLOODING.

.EXTENDED OUTLOOK...
NO SEVERE WEATHER IS EXPECTED.  HOWEVER HEAT INDICES WILL AGAIN
APPROACH OR EXCEED 100 DEGREES EARLY NEXT.

FOSTER

The radar

The Springfield radar (KSGF), 10 km away, was scanning. The volume nearest the first event began at 11:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 12, 5:22 AM CST
Where
Greene County, Springfield
Measured
52 kt (60 mph)
Reported by
BROADCAST MEDIA
Coordinates
37.200, -93.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258373.